Missouri, 2020Flash Flooding and Flooding in Missouri, July 29 to 31, 2020
July 29 to 31, 2020 · NWS EAX · 12 events in 6 counties and zones
Throughout the final few days of the month a mid level trough dug into the central part of the CONUS, and produced several rounds of moderate to heavy rain. Several areas reported well over 6 inches of rain over the 2 day period, with the high values occurring in Johnson County Missouri where almost 10 inches of rain over the 36-48 period was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout the final few days of the month a mid level trough dug into the central part of the CONUS, and produced several rounds of moderate to heavy rain. Several areas reported well over 6 inches of rain over the 2 day period, with the high values occurring in Johnson County Missouri where almost 10 inches of rain over the 36-48 period was reported. Most of the flooding was minor and little to no damage was reported, but several roads were closed for a few days after the rain stopped.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 29, 6:10 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 29, 6:10 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
710 PM CDT Wed Jul 29 2020
.Discussion...
Issued at 350 PM CDT WED JUL 29 2020
Key Messages:
- Periods of showers and thunderstorms expected the next few days
- Locally heavy rainfall with some flooding concerns possible
...Short Term... (Today through Thursday)
Forcing for ascent from a shortwave trough across the Central
Plains paired with ample moisture (PWATs up to around 2 inches,
well above climatological normals) has produced widespread showers
and thunderstorms across the region this afternoon. A boundary
draped across the region has allowed a few of these low topped
cells to rotate, and a brief tornado occurred earlier this
afternoon near Smithville. These showers and storms are also
producing moderate rainfall, with one hour dual pol radar
estimates showing generally around 1 inch per hour rainrates.
Convection allowing models indicate scattered to widespread
showers and thunderstorms continuing through the remaining
afternoon and evening hours. While it is difficult to pinpoint
exactly where this may occur, a few isolated locations could
receive an additional 2 to 3 inches of rain by early Thursday
morning. As such, WPC continues to show almost the entirety of the
County Warning Area within a slight risk for excessive rainfall,
and a flash flood warning may be warranted if trends continue to
point in that direction.
With continued troughing in place tomorrow providing forcing for
ascent as well as abnormally high moisture levels, scattered
showers and thunderstorms will increase once more Thursday
afternoon and will provide another opportunity for locally heavy
rainfall (WPC again has most of the region within a slight risk
for excessive rainfall). With ample cloud cover and plenty of rain
cooled air, high temperatures will only reach the upper 70s to low
to mid 80s.
...Long Term... (Friday through Tuesday)
The better forcing and moisture pairing shifts a little further
south and east by Friday, with the focus for the heavier rainfall
following accordingly. However, our southern counties could
receive another quarter inch to half inch or so of rain. High
temperatures will be near 80 degrees and it should feel fairly
pleasant with dewpoints around 5 to 10 degrees cooler compared to
those of today and Thursday. Another chance for showers and storms
are possible Saturday afternoon into Sunday as another mid to
upper level disturbance translates through the region from
northwest to southeast.
Pleasant weather should finally arrive by Monday and Tuesday of
next week as northwest flow aloft will be paired with building
high pressure at the surface. This will yield high temperatures
only in the upper 70s with low humidity and a light northerly
breeze.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 710PM CDT WED JUL 29 2020
Primarily MVFR conditions with pockets of IFR expected during the
forecast period.
Showers and storms continue for much of eastern KS and central and
northwest MO. Areas of precipitation to the south and west of Kansas
City are filling in as expected. These storms continue throughout
the evening and overnight moving from NE KS through western and
central MO. Airports encountering more intense precipitation could
see VIS and CIG reduced significantly with some VIS obs below 1SM
and some gusty winds. General IFR conditions are favored during the
early morning hours as low clouds ceilings and scattered showers
linger into Thursday morning. Ceilings are expected to lift during
the afternoon hours to around 3kft. Winds transition from SE to E
during the night and NE by the end of the forecast period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Williams
Aviation...Pesel
Hazardous weather outlook, Jul 29, 4:18 AM CST, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Wed Jul 29 2020
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Wed Jul 29 2020
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Thunderstorms will move into the area later this morning. Some areas
may see another couple inches of rain, but those amounts likely will
not be widely represented. Minor stream flooding will be possible,
especially the flashier streams. Widespread severe weather is not
expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Off and on thunderstorms will continue through Friday. Some areas
may see an accumulation of a couple inches, with some isolated
locations seeing higher amounts. Local streams may see some flooding
with the 2 to 3 days of moderate to heavy showers. Widespread severe weather
is not expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 29, 4:52 PM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
552 PM CDT Wed Jul 29 2020
KSZ025-102-103-MOZ020-028-292330-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
552 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN...NORTH
CENTRAL LEAVENWORTH...EASTERN ATCHISON...SOUTHWESTERN BUCHANAN AND
NORTHWESTERN PLATTE COUNTIES UNTIL 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lewis And Clark Village, or near Atchison, moving southeast at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Atchison, Weston, Rushville, Lewis And Clark Village, Doniphan, De
Kalb, Iatan, Bean Lake and Lewis And Clark Vi.
This includes Interstate 29 between mile markers 31 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3954 9522 3969 9509 3957 9475 3936 9496
TIME...MOT...LOC 2252Z 302DEG 13KT 3954 9503
PP
Special weather statement, Jul 29, 6:13 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT Wed Jul 29 2020
MOZ043-300100-
Cass MO-
713 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS COUNTY UNTIL
800 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
East Lynne, or near Harrisonville, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Raymore, Harrisonville, Pleasant Hill, Peculiar, Garden City, Lake
Winnebago, East Lynne, Baldwin Park, Strasburg and Gunn City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3860 9443 3883 9445 3884 9418 3883 9417
3883 9413 3882 9413 3854 9415
TIME...MOT...LOC 0013Z 176DEG 17KT 3866 9429
PPSpecial weather statement, Jul 29, 6:16 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
716 PM CDT Wed Jul 29 2020
KSZ057-300100-
Miami KS-
716 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI COUNTY UNTIL 800 PM
CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rantoul, or near Osawatomie, moving east at 25 mph.
Winds up to 40 mph will be possible with this storm.
Locations impacted include...
Paola, Osawatomie, Chiles, Hillsdale and Wagstaff.
LAT...LON 3849 9507 3867 9506 3870 9474 3844 9475
TIME...MOT...LOC 0016Z 273DEG 22KT 3859 9500
PP
Flood, Cass
- When
- July 29, 10:24 PM CST to July 30, 1:24 AM CST
- Where
- Cass County, 2.28 mi NNW of East Lynne Arpt to 2.87 mi SE of Wingate
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.728, -94.273
Reports from emergency management indicated several spots along Highway P were flooded.
Flood, Johnson
- When
- July 29, 11:14 PM CST to July 30, 2:14 AM CST
- Where
- Johnson County, 0.94 mi SSE of Holden to 0.62 mi WSW of Holden
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.708, -93.992
NWS employee reported water over Highway 58 just west of Holden.
Flash Flood, Buchanan
- When
- July 30, 5:00 PM CST to 6:00 PM CST
- Where
- Buchanan County, 3.13 mi ENE of St Joseph to 2.92 mi ESE of Industrial City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.794, -94.800
There was flash flooding along the North Belt Highway between Karnes Road and Gene Field Road. This area does not typically flood.
Flash Flood, Gentry
- When
- July 30, 7:00 PM CST to 8:00 PM CST
- Where
- Gentry County, 0.37 mi WNW of King City to 1.2 mi SSW of King City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.052, -94.537
Highway 169 just south of King City was closed due to water over the road.
Flash Flood, Lafayette
- When
- July 30, 7:44 PM CST to 8:44 PM CST
- Where
- Lafayette County, 4.18 mi S of Higginsville Jct Arp to 4.07 mi S of Higginsville Jct Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.940, -93.740
Water was over the road on Highway 13 near the Lafayette and Johnson County line.
Flash Flood, Lafayette
- When
- July 30, 7:47 PM CST to 8:47 PM CST
- Where
- Lafayette County, 1.09 mi ENE of Higginsville to 1.13 mi E of Higginsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.084, -93.710
Water was flowing over Highway AA just east of Higginsville.
Flood, Cass
- When
- July 30, 8:25 PM CST to 11:25 PM CST
- Where
- Cass County, 0.94 mi S of Austin to 1.05 mi SE of Austin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.487, -94.297
Water was over the road at B Highway, east of Highway T in southeast Cass County.
Flood, Johnson
- When
- July 30, 9:36 PM CST to July 31, 12:36 AM CST
- Where
- Johnson County, 4.69 mi ENE of Vly City to 5.27 mi NE of Vly City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.907, -93.556
Several roads along Highway 23 near the Blackwater River have been flooded.
Flash Flood, Johnson
- When
- July 30, 11:17 PM CST to July 31, 12:17 AM CST
- Where
- Johnson County, 1.62 mi W of Centerview to 1.28 mi W of Centerview
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.750, -93.880
A NWS employee reported running water over the intersection at County Road VV and 701st Road.
Flood, Lafayette
- When
- July 31, 3:21 AM CST to 6:21 AM CST
- Where
- Lafayette County, 2.33 mi SSW of Dover to 1.98 mi SSW of Dover
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.170, -93.720
Missouri Department of Transportation reported Highway 213 closed at Little Talbot Creek due to flooding.
Flash Flood, Henry
- When
- July 31, 6:58 AM CST to 7:58 AM CST
- Where
- Henry County, 2.67 mi WSW of Deepwater to 3.35 mi SW of Deepwater
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.251, -93.823
Water was over Route F between Route A and Highway 52.
Flash Flood, Henry
- When
- July 31, 7:24 AM CST to 9:40 AM CST
- Where
- Henry County, 1.64 mi SSE of Blairstown to 1.93 mi WSW of Blairstown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.547, -93.963
Two reports of flash flooding came around two hours apart, indicating at least 3 hours of flash flooding at these locations. There was water over the road at SW Highway B between SW 1200th Road and NW Highway N. Water was also over the road along Highway N just east of Blairstown.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, July 29 to 30, 20201 death · $13 million · 50 kt wind · 36 events
- Excessive Heat in Arizona, July 29 to 31, 20202 deaths · 9 events
- Tornado and Damaging Winds in New York, July 29, 2020$75,000 · EF0 · 27 events
- Damaging Winds in New York, July 29, 2020$55,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Kansas, July 29, 20201 in hail · 17 events
- Flash Flooding in Kansas, July 29, 202014 events
- Flash Flooding in Nebraska, July 29, 20209 events
- Damaging Winds in Kansas, July 29 to 30, 202070 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 29, 20201.25 in hail · 7 events
- Flash Flooding and Heavy Rain in South Carolina, July 29, 2020$2,000 · 5 events
- Damaging Winds in Colorado, July 29, 202056 kt wind · 4 events
- Flash Flood and Hail in Nebraska, July 29, 2020$10,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912258, 912259, 912251, 912252, 912253, 912254, 912260, 912261, 912255, 912262, 912256, 912257.